Tornadoes · United States · North Carolina · 2004

F0 tornado, Farmville, North Carolina, June 11, 2004

This F0 tornado ran 0.1 miles across Pitt County on June 11, 2004, touching down at 10:43 PM EDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 11, 2004
Touchdown
10:43 PM EDT (02:43 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Pitt County
Touchdown point
35.600, -77.600
Lift-off point
35.600, -77.600
Record number
1264

What the Weather Service recorded

Brief tornado touch down knocked down several trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the tornado touched down at Jun 11, 8:35 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 8:35 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EDT FRI JUN 11 2004

CLOSELY WATCHING CLUSTERS OF DEEP CONVECTION MOVG SE OUT VA THIS
EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE
AND LARGE HAIL. ANOTHER AREA OF CONVECTION FIRING IN THE TRIAD AREA
WEST OF RAH. STORMS IN VA WERE DEVELOPING/PROPAGATING ALONG THE SW
MOVG BACKDOOR COLD FRONT WHICH CURRENTLY EXTENDS FROM NEAR OREGON
INLET TO RZZ. THE STORMS WILL BE IN THE ALB SOUND REGION AROUND 9 PM
AND NORTHERN OUTER BANKS BEFORE 10 PM. MESO-ETA SEEMS TO HAVE A GOOD
HANDLE ON ONGOING CONVECTION AND BRINGS THE PCPN ACROSS ESTRN NC
...MAINLY EAST OF HIGHWAY 17 OVERNIGHT. CURRENT ZONES/GRIDS HAVE
LIKELY POPS IN THESE AREAS. SEVERE POTENTIAL SHOULD CONTINUE UNTIL
AROUND 11 PM DUE TO IMPRESSIVE LOW LEVEL CONVERGENCE ALONG THE
FRONT AND INSTABILITY IN THE WARM SECTOR. THIS WILL HELP TO SUSTAIN
CONVECTION WELL AFTER SUNSET.  THINK BULK OF PCPN WILL BE OUT OF THE
AREA BEFORE 12Z SAT. WILL UPDATE ZONES TO INCLUDE WATCH COUNTIES AND
MENTION POTENTIAL OF SEVERE.

.MARINE...MAIN STORY WILL BE STRENGTH/TIMING OF THE STRONG NE POST
FRONTAL FLOW. FRONT SHOULD BE JUST NORTH OF CAPE LOOKOUT AT 12Z SAT
AND THROUGH ALL THE WATERS BY 15Z. SCA CONDITIONS SHOULD DEVELOP
OVER THE SOUNDS AND WATERS NORTH OF LOOKOUT WITHIN 12 HOURS. ADVY
FLAGS WILL BE HOISTED FOR THESE WATERS WITH THIS PACKAGE.

.RIPS/SURF...WITH MOSTLY OFFSHORE WINDS TODAY AND WITH SWELL
HEIGHT/PERIODS BLO CRITERIA...WILL HAVE LOW RIP CURRENT THREAT ALL
WATERS TODAY.

.AVIATION...STRONG TO SEVERE CONVECTION WILL PRODUCE WIDESPREAD
MVFR...BRIEF IFR CONDITIONS THROUGH ABOUT 09Z. MESO-ETA SOUNDINGS
SUGGEST A PERIOD OF OF WIDESPREAD MVFR CIGS 12-18Z SAT.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...SCA SOUNDS AND COASTAL WATERS N OF LOOKOUT.

JME
Hazardous weather outlook, Jun 11, 5:03 AM EDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
503 AM EDT FRI JUN 11 2004

NCZ029-044>047-079>081-090>095-098-103-104-121000-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
503 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY LATER THIS
AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN GUSTY
WINDS...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

17

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Newport, NC (KMHX), 00:00Z

2.7 hours before the tornado, 112 km from the path. June 12, 2004.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1315 joules per kilogram, CIN -46, lifted condensation level 1052 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 43 square meters per square second, 0 to 6 km bulk shear 30 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
2788 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Pitt-Greenville_aprt (PGV), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2004 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of June 11, 2004

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 112:20 PM CDTF3Buena Vista, IA6.1400$50,000
June 112:49 PM CDTF1Clay, IA1.8100
June 112:59 PM CDTF0Lyon, MN0.150
June 113:00 PM CDTF1Palo Alto, IA9.0450$10,000
June 113:01 PM CDTF0Clay, IA0.1100
June 113:01 PM CDTF1Clay, IA1.0100
June 113:03 PM CDTF0Clay, IA0.150
June 113:05 PM CDTF0Clay, IA0.150
June 113:05 PM CDTF2Clay, IA5.5200$500,000
June 114:12 PM EDTF0Albemarle, VA0.250$3,000
June 113:15 PM CDTF1Clay, IA2.0100
June 113:34 PM CDTF1Clay, IA1.5100
June 113:50 PM CDTF1Emmet, IA6.0200$10,000
June 114:48 PM CDTF0Faribault, MN6.0100
June 115:17 PM CDTF1Mitchell, IA4.060$1,000
June 115:26 PM CDTF1Freeborn, MN4.050
June 115:40 PM CDTF0Freeborn, MN0.125
June 115:40 PM CDTF0Howard, IA4.040$100,000
June 115:56 PM CDTF3Howard, IA to MN12.0150$190,000
June 117:16 PM EDTF0Brunswick, VA0.550$10,000
June 116:30 PM CDTF0Fillmore, MN0.220
June 116:35 PM CDTF0Webster, IA0.225
June 116:35 PM CDTF0Calhoun, IA0.530
June 116:36 PM CDTF0Webster, IA0.530
June 116:39 PM CDTF0Webster, IA0.740
June 116:53 PM CDTF0Mower, MN0.220
June 117:14 PM CDTF0Barnes, ND0.625
June 117:20 PM CDTF0Webster, IA0.740$100,000
June 117:30 PM CDTF0Webster, IA7.030
June 117:31 PM CDTF0Mower, MN0.220
June 117:41 PM CDTF0Webster, IA0.325
June 117:49 PM CDTF0Webster, IA0.225
June 118:45 PM CDTF0Boone, IA0.540
June 1110:00 PM EDTF1Chowan, NC6.030$10,000
June 119:01 PM CDTF0Boone, IA0.125
June 119:28 PM CDTF2Mitchell, TX10.32003$250,000
June 1111:00 PM EDTF0Tyrrell, NC0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.